i have had a nerve root block injection sciatic, in my right leg one week ago, i have had sciatic pain for one year now and this is my second injection. however before this last inj i had a flare up, this followed a coughing episode, resulting in intense muscle spasm in my lower back and increased leg pain in the right and new slight leg pain in the left. Now followinf the nerve root inj the left leg pain has subsided about 40% but i have intense leg pain in the right hand side. I have had my MRI scan looked at twice by an orthopedic surgeon who has decided that the nerve root injections are the best treatment . i am on Gabapentin 900mg 3 times daily plus NSAIDS and codeine phosphate and paracetamol while working i wear a tens machine for most of each shift. My question is why do i now have radicular pain in the right leg? and what do you think my future treatments should be?
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with a doctor.
Without the ability to examine and obtain a history, I can not tell you what the exact cause of the symptoms is. However I will try to provide you with some useful information.
What is the cause of the sciatic pain in the left leg? Do you have a herniated disc? Is the pain in the right leg in the same distribution?
It is difficult to say why you have pain in the right leg. It may be related to the left leg pain or may not be. Causes of low back pain include muscle strain, disc herniation, lumbar facet joint syndrome (i.e., enlargement of the bones surrounding the spinal cord from trauma, arthritis, etc), sacroiliac joint syndrome, and spinal stenosis. If you have not had your back imaged since the new symptoms of right leg pain, you should have this done. Also, have you ever had an EMG/NCS to evaluate the extent of damage to your nerve? This may be an option.
I agree that surgery is not the first option. For many people, medications (non-steroidals such as advil and neuropathic medicines like the gabapentin you are on), temperature therapy (hot or cold packs), stretching and controlled physical therapy, muscle relaxants, and so on, provide plenty of relief. Also, injections like you are getting are an option. You do seem to respond to them. However, in a minority of patients, surgery needs to be done urgently. This often is the case when the herniated disc is pressing on the spinal cord itself. Surgery is emergent so that permanent spinal cord injury does not occur. Another indication for urgent surgery is if there evidence that a nerve is being compressed on to the point that its function is impaired. Symptoms suggesting the need for urgent surgery includes muscle weakness, loss of bowel or bladder control, loss of sensation, particularly in the pelvis and severe and progressive pain.
I recommend that you continue working with your physician. You may need further imaging or testing as already mentioned above. You may also be able to increase your neurontin at your physician's discretion.
Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.